MAUDE Adverse Event Report: COOK BIOTECH BIODESIGN OTOLOGIC REPAIR GRAFT

COOK BIOTECH BIODESIGN OTOLOGIC REPAIR GRAFT
Model Number G44451
Medical Device Problem Code Device Appears to Trigger Rejection (1524)
Health Effect - Clinical Code Local Reaction (2035)
Date of Event 09/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implant date - (b)(6) 2019.Pma/510(k) - k161000.Investigation into this feedback included a review of the feedback details,a review of the device lot history record, a review of the cbi complaint database, a review of the biodesign otologic repair graft ifu fp0108-01e, and communication with the surgeon.A review of the device lot history record indicated the device was manufactured to specifications.There were no deviations nor non-conformances.A total of ten devices was produced from the lot.A review of the cbi complaint database did not reveal any additional complaints involving the reported lot number.Per the ifu, the following complications are possible with the use of surgical device material in otologic procedure: abscess formation, allergic reaction, calcifications, cholesteatoma, excessive redness, pain, swelling, or blistering, fever, infection, inflammation, mastoiditis, migration, persistence of perforation, recurrence, retraction pockets, seroma, squamous cysts, and thickening of the tympanic membrane.Additionally, the device is derived from a porcine source and should not be used for patients with known sensitivity to porcine material.The root cause of this occurrence is inconclusive, but suspected to be some type of reaction to the biodesign graft.This will be confirmed or ruled out once the patient completes the skin allergy testing.
 
Event or Problem Description
In (b)(6) 2019, dr.(b)(6) placed a biodesign otologic repair graft for a tympanoplasty.The patient reportedly developed immediate ear drum swelling and pain post operatively.Dr.(b)(6) stated it looked like a rejection with foreign body reaction.The patient's ear drum was red and inflamed and continued to swell with bulging into the ear canal.The patient failed multiple (unspecified) treatments.A postoperative ct scan showed a soft tissue mass in the ear drum extending into the middle ear and into the eustachian tube.Dr.(b)(6) performed an endoscopic revision tympanoplasty.Dr.(b)(6) stated the graft material had caused massive fibrotic reaction which wrapped around the ossicles and extended from the ear drum into the middle ear and eustachian tube; a massive reactive response and the mass went exactly where the graft was inserted.Cbi's chief scientific officer had a phone conversation with dr.(b)(6).The following details were obtained from that communication.Dr.(b)(6) had to reoperate to remove the graft and do complicated surgery to save the ear flap and the ossicles from a significant overgrowth.Dr.(b)(6) reported it was near 1 cm thick and the margins followed the graft placement nearly perfectly.The pathology report stated foreign body giant cells were present, but the other details of that report could not be recalled.Dr.(b)(6) felt it was likely an allergic reaction to the graft.The patient is doing well now.In response to questioning if the patient had a porcine allergy, of interesting note, the patient was of indian descent and a vegetarian.Dr.(b)(6) didn't think the patient had ever had pork.Update: on (b)(6) 2020, cbi's director of medical sciences, cbi's chief scientific officer, and cook medical's ohns global product manager spoke with dr.(b)(6) and additional details were obtained.At the 2-month post-op visit, the patient had a greater amount of conductive hearing loss than dr.(b)(6) typically observes.On (b)(6) 2020, dr.(b)(6) reoperated due to the patient's continued pain, drainage, and continued loss of hearing.A 6 - 8 mm thick mass was removed and described as "rock hard".The patient's ear canal was completely closed and there were significant adhesions to the surrounding tissues.Everything that had touched the biodesign graft was fibrotic.Dr.(b)(6) was able to dissect out the mass and return the ear to normal anatomy.The mass was sent to pathology and was reported to contain a large number of foreign body giant cells and focal necrotic tissue.The eardrum perforation had not healed and appeared just like it did at the initial operation.Autologous fascia was used to repair the defect.The patient recovered well and her pain was gone.As of (b)(6) 2020, the patient was about 3-weeks post-op and was doing fine.Dr.(b)(6) continues to follow the patient.The plan is to perform skin allergy testing with a piece of biodesign.
 
Event or Problem Description
In (b)(6) 2019, dr.(b)(6) placed a biodesign otologic repair graft for a tympanoplasty.The patient reportedly developed immediate ear drum swelling and pain post operatively.Dr.(b)(6) stated it looked like a rejection with foreign body reaction.The patient's ear drum was red and inflamed and continued to swell with bulging into the ear canal.The patient failed multiple (unspecified) treatments.A postoperative ct scan showed a soft tissue mass in the ear drum extending into the middle ear and into the eustachian tube.Dr.Sajjadi performed an endoscopic revision tympanoplasty.Dr.(b)(6) stated the graft material had caused massive fibrotic reaction which wrapped around the ossicles and extended from the ear drum into the middle ear and eustachian tube; a massive reactive response and the mass went exactly where the graft was inserted.Cbi's chief scientific officer had a phone conversation with dr.(b)(6).The following details were obtained from that communication.Dr.(b)(6) had to go reoperate to remove the graft and do complicated surgery to save the ear flap and the ossicles from a significant overgrowth.Dr.(b)(6) reported said it was near 1 cm thick and the margins followed the graft placement nearly perfectly.The pathology report stated foreign body giant cells were present, but the other details of that report could not be recalled.Dr.(b)(6) felt it was likely an allergic reaction to the graft.The patient is doing well now.In response to questioning if the patient had a porcine allergy, of interesting note, the patient was of indian descent and a vegetarian.Dr.(b)(6) didn't think the patient had ever had pork.Update: on (b)(6) 2020, cbi's director of medical sciences, cbi's chief scientific officer, and cook medical's ohns global product manager spoke with dr.(b)(6) and additional details were obtained at the 2-month post-op visit, the patient had a greater amount of conductive hearing loss than dr.(b)(6) typically observes.On (b)(6) 2020, dr.(b)(6) reoperated due to the patient's continued pain, drainage, and continued loss of hearing.A 6 - 8 mm thick mass was removed and described as "rock hard".The patient's ear canal was completely closed and there were significant adhesions to the surrounding tissues.Everything that had touched the biodesign graft was fibrotic.Dr.(b)(6) was able to dissect out the mass and return the ear to normal anatomy.The mass was sent to pathology and was reported to contain a large number of foreign body giant cells and focal necrotic tissue.The eardrum perforation had not healed and appeared just like it did at the initial operation.Autologous fascia was used to repair the defect.The patient recovered well and her pain was gone.As of (b)(6) 2020, the patient was about 3-weeks post-op and was doing fine.Dr.(b)(6) continues to follow the patient.The plan is to perform skin allergy testing with a piece of biodesign.As reported to customer relations via email "i need to report an untoward reaction to biodesign graft.It looked like a rejection with foreign body reaction.I had a pt with tympanoplasty done (b)(6) 2019.She developed immediate ear drum swelling and pain post op.I treated her multiple times with antibiotic pills and drops post op.Her ear drum graft continued to swell and started bulging into the ear canal! a very unusual development.It became red, inflamed and bulging.She failed multiple treatments.A postoperative ct scan showed a soft tissue mass in the ear drum extending into the middle ear and into the eustachian tube.I took her back to the operating room, endoscopic revision tympanoplasty was done.The graft material had caused massive fibrotic reaction wrapped around ossicles extended from the ear drum into the middle ear and eustachian tube.It was a massive reactive response and the mass went exactly where the biodesign graft was inserted." the pathology report came back "foreign body reaction and inflammation" per complaint form: "i had a pt with tympanoplasty done (b)(6) 2019.She developed immediate ear drum swelling and pain post op.I treated her multiple times with antibiotic pills and drops post op.Her ear drum graft continued to swell and started bulging into the ear canal! a very unusual development.It became red, inflamed and bulging.She failed multiple treatments.A postoperative ct scan showed a soft tissue mass in the ear drum extending into the middle ear and into the eustachian tube.I took her back to the operating room, endoscopic revision tympanoplasty was done.The graft material had caused massive fibrotic reaction wrapped around ossicles extended from the ear drum into the middle ear and eustachian tube.It was a massive reactive response and the mass went exactly where the biodesign graft was inserted.The pathology report came back "foreign body reaction and inflammation" i had a pt with tympanoplasty done (b)(6) 2019.She developed immediate ear drum swelling and pain post op.I treated her multiple times with antibiotic pills and drops post op.Her ear drum graft continued to swell and started bulging into the ear canal! a very unusual development.It became red, inflamed and bulging.She failed multiple treatments.A postoperative ct scan showed a soft tissue mass in the ear drum extending into the middle ear and into the eustachian tube.I took her back to the operating room, endoscopic revision tympanoplasty was done.The graft material had caused massive fibrotic reaction wrapped around ossicles extended from the ear drum into the middle ear and eustachian tube.It was a massive reactive response and the mass went exactly where the biodesign graft was inserted.> the pathology report came back "foreign body reaction and inflammation" as of (b)(6) 2020, the allergy testing has not been performed on the patient.As of (b)(6) 2020, the allergy testing has not been performed on the patient.Update - per dr.(b)(6) as of (b)(6) 2020, the patient has continued to postpone the allergy testing due to fear of rampant covid exposure in california.The patient reported to dr.(b)(6) that she plans to do the testing in 1 to 2 months.If/when the results of allergy testing are reported to cbi, the complaint will be reopened and updated as well an update to the mdr.Update - publication - https://doi.Org/10.1177/00034894231218900 received on 12/21/2023.The publication outlines the case involved in this complaint.
 
Additional Manufacturer Narrative
510k - k161000.Investigation - evaluation investigation into this feedback included 1) a review of the feedback details, 2) a review of the device lot history record, 3) a review of the cbi complaint database, 4) a review of the biodesign otologic repair graft ifu fp0108-01e, and 5) communication with the surgeon.Update - additional investigation included a review of the publication.Summary of investigation findings: a review of the device lot history record indicated the device was manufactured to specifications.There were no deviations nor non-conformances.A total of ten devices was produced from the lot.A review of the cbi complaint database did not reveal any additional complaints involving the reported lot number.Per the ifu, the following complications are possible with the use of surgical device material in otologic procedure: abscess formation, allergic reaction, calcifications, cholesteatoma, excessive redness, pain, swelling, or blistering, fever, infection, inflammation, mastoiditis, migration, persistence of perforation, recurrence, retraction pockets, seroma, squamous cysts, and thickening of the tympanic membrane.Additionally, the device is derived from a porcine source and should not be used for patients with known sensitivity to porcine material.The root cause of this occurrence is inconclusive, but suspected to be some type of reaction to the biodesign graft.This will be confirmed or ruled out once the patient completes the skin allergy testing.Update - per dr.(b)(6) as of (b)(6) /2020, the patient has continued to postpone the allergy testing due to fear of rampant covid exposure in california.The patient reported to dr.(b)(6) that she plans to do the testing in 1 to 2 months.If/when the results of allergy testing are reported to cbi, the complaint will be reopened and updated as well an update to the mdr.Update - review of the publication indicated the prior investigation summary remains unchanged.

Brand Name
BIODESIGN OTOLOGIC REPAIR GRAFT
Common Device Name
OTOLOGIC REPAIR GRAFT
Manufacturer (Section D)
COOK BIOTECH
1425 innovation place
west lafayette IN 47906
Manufacturer (Section G)
COOK BIOTECH
1425 innovation place
west lafayette IN 47906
Manufacturer Contact
chris lotzow
1425 innovation place
west lafayette, IN 47906
7654973355
MDR Report Key10597031
Report Number1835959-2020-00001
Device Sequence Number19784923
Product Code KHJ
UDI-Device Identifier10827002444512
UDI-Public(01)10827002444512(17)210406(10)LB1161798
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/06/2021
Device Model NumberG44451
Device Catalogue NumberENT-OTO-2.5X2.5
Device Lot NumberLB1161798
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/09/2020
Supplement Date Received by Manufacturer12/21/2023
Initial Report FDA Received Date09/28/2020
Supplement Report FDA Received Date01/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/14/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age39 YR
Patient SexFemale
Patient EthnicityNon Hispanic